Alert archive / Missouri / Flash Flood Watches in 2015

Flash Flood Watch 2, NWS Springfield, MO

May 16, 20155 counties in Missouri

NWS Springfield, MO issued this flash flood watch at May 16, 2015, 4:57 AM CDT for 5 counties in Missouri. It took effect at May 16, 2015, 7:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 16, 2015, 4:57 AM CDT (09:57 UTC)
In effect from
May 16, 2015, 7:00 PM CDT
Expired
May 17, 2015, 6:01 AM CDT
In force
11 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Barry County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WGUS63 KSGF 160957
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT SAT MAY 16 2015

...FLASH FLOOD WATCH FOR FAR SOUTHWEST MISSOURI...

.HEAVY RAIN IS FORECASTED TO IMPACT SOUTHWEST MISSOURI THIS
EVENING AND TONIGHT.  RAINFALL AMOUNTS UP TO TWO INCHES 
ARE POSSIBLE.

MOZ093-094-101>103-161800-
/O.NEW.KSGF.FF.A.0002.150517T0000Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON-LAWRENCE-MCDONALD-BARRY-STONE-
INCLUDING THE CITIES OF...NEOSHO...AURORA...MOUNT VERNON...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA
457 AM CDT SAT MAY 16 2015

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST MISSOURI...
  INCLUDING THE FOLLOWING AREAS...BARRY...LAWRENCE...MCDONALD...
  NEWTON AND STONE.

* FROM THIS EVENING INTO SUNDAY MORNING

* HEAVY RAIN WILL IMPACT FAR SOUTHWEST MISSOURI THIS EVENING AND
  TONIGHT. RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE.

* THIS HEAVY RAIN COULD CREATE RAPID RISES IN BIG SUGAR
  CREEK...ELK RIVER...FLAT CREEK...AND OTHER SMALL TRIBUTARIES
  ACROSS FAR SOUTHWEST MISSOURI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CRAMER
3 follow-up statements
065 
WGUS63 KSGF 161629 AAA
FFASGF

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 AM CDT SAT MAY 16 2015

...FLASH FLOOD WATCH FOR FAR SOUTHWEST MISSOURI...

.HEAVY RAIN IS FORECAST TO IMPACT PORTIONS OF SOUTHWESTERN
MISSOURI THIS EVENING AND TONIGHT. RAINFALL AMOUNTS UP TO TWO
INCHES ARE POSSIBLE.

MOZ093-094-101>103-170500-
/O.CON.KSGF.FF.A.0002.150517T0000Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON-LAWRENCE-MCDONALD-BARRY-STONE-
INCLUDING THE CITIES OF...NEOSHO...AURORA...MOUNT VERNON...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA
1129 AM CDT SAT MAY 16 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH SUNDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWESTERN MISSOURI...INCLUDING THE FOLLOWING
  COUNTIES...BARRY...LAWRENCE...MCDONALD...NEWTON AND STONE.

* FROM 7 PM CDT THIS EVENING THROUGH SUNDAY MORNING

* HEAVY RAIN IS FORECAST TO IMPACT FAR SOUTHWESTERN MISSOURI THIS
  EVENING AND TONIGHT. RAINFALL AMOUNTS UP TO TWO INCHES ARE
  POSSIBLE.

* THIS HEAVY RAIN COULD CREATE RAPID RISES IN BIG SUGAR CREEK...
  ELK RIVER...FLAT CREEK...AND OTHER SMALL TRIBUTARIES ACROSS 
  FAR SOUTHWEST MISSOURI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

GAGAN
575 
WGUS63 KSGF 170150
FFASGF

FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CDT SAT MAY 16 2015

...HEAVY RAINFALL POSSIBLE TONIGHT...

MOZ093-094-101>103-171200-
/O.CON.KSGF.FF.A.0002.000000T0000Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON-LAWRENCE-MCDONALD-BARRY-STONE-
INCLUDING THE CITIES OF...NEOSHO...AURORA...MOUNT VERNON...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA
850 PM CDT SAT MAY 16 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST MISSOURI...INCLUDING THE FOLLOWING 
  AREAS...BARRY...LAWRENCE...MCDONALD...NEWTON AND STONE.

* UNTIL 7 AM CDT SUNDAY

* HEAVY RAIN IS FORECAST TO IMPACT FAR SOUTHWESTERN MISSOURI 
  THIS EVENING AND TONIGHT. RAINFALL AMOUNTS UP TO TWO INCHES 
  ARE POSSIBLE. 

* THIS HEAVY RAIN COULD CREATE RAPID RISES IN BIG SUGAR CREEK... 
  ELK RIVER...FLAT CREEK...AND OTHER SMALL TRIBUTARIES ACROSS 
  FAR SOUTHWEST MISSOURI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

WFO SGF
139 
WGUS63 KSGF 171101
FFASGF

FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT SUN MAY 17 2015


MOZ093-094-101>103-171215-
/O.CAN.KSGF.FF.A.0002.000000T0000Z-150517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON-LAWRENCE-MCDONALD-BARRY-STONE-
INCLUDING THE CITIES OF...NEOSHO...AURORA...MOUNT VERNON...
ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...
GALENA
601 AM CDT SUN MAY 17 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST MISSOURI HAS
BEEN CANCELLED. 

$$

DSA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 16, 1:41 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 16, 1:41 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 AM CDT Sat May 16 2015

.SHORT TERM...(Today and Monday)

A large cyclone swirling over the Rockies provided a moisture
advection / southwest flow regime over extreme southeast Kansas
and the Missouri Ozarks. Thunderstorms were ongoing across the
Plains and were increasing in coverage due to a low level jet
feeding buoyant air into these storms.

We don't think these storms will make it to the Ozarks today.
Although we could experience random warm sector convection in
many areas. Under mostly cloudy skies temperatures will warm into
the upper 70s and lower 80s.

Perhaps the most widespread rainfall will occur tonight and into
Sunday morning. Large scale ascent will spread over the warm
sector, forcing large clusters and line segments from eastern
Kansas and Oklahoma by mid to late evening. This activity will
impact areas west of Highway 65, potentially weakening or even
dissipating east of 65.

0-3km shear vectors will increase to 35-40 knots to the northeast,
within an airmass containing modest amounts of low level cape. Any
northwest to southeast oriented line segments experience balanced
or even forward leaning updrafts enhancing the risk for damaging
wind gusts and even a few meso-vorts. Ultimately we think there is
a decent severe weather risk this evening and into tonight.

Nocturnal convection will linger across the region on Sunday
morning. The main precipitation signal we see in our analysis for
Sunday regards the late afternoon and evening period over south
central Missouri.

As the low level jet kicks in, thunderstorms will once again
develop, with the better chances for areas south of Interstate 44.
Additional thunderstorms will occur during the day Monday as a
cold front approaches from the north. As this front sweeps
through southern Missouri by Monday evening, the rainfall chances
will finally come to an end.

.LONG TERM...(Tuesday through Friday)

A period of dry weather is expected through Tuesday evening, prior
to more rain approaching from the west early Wednesday morning. A
warm front will surge north and become positioned along the
Arkansas and Missouri border. Pressure advection lift over this
boundary will provide good chances for showers and thunderstorms
on Wednesday and Wednesday night.

The GFS suggest that the stormy weather could pick up again
heading into Memorial Day Weekend as southwest flow and Gulf
moisture transport persists. Thursday and Friday could be mostly
dry with shortwave ridging passing overhead.

Temperatures next week could be a little cool with highs in the
60s and lows in the upper 40s and 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1148 PM CDT FRI MAY 15 2015

An area of showers and perhaps a few thunderstorms will spread
north into portions of southern Missouri late tonight and early
Saturday morning. MVFR ceilings will also accompany this
activity...especially around Branson. There is even some potential
for IFR ceilings across south-central Missouri. Confidence in this
scenario remains low enough to preclude IFR from the TAFs.

Additional scattered thunderstorm development is then expected
from late Saturday morning into early Saturday afternoon across
western Missouri. MVFR and brief IFR conditions can be expected
with any thunderstorms. Outside of thunderstorms, surface winds
will increase out of the south on Saturday and will become gusty.
Yet another round of thunderstorms will then be possible across
western Missouri late Saturday evening towards the end of the TAF
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, May 15, 4:57 PM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT FRI MAY 15 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
  PORTIONS OF THE OUTLOOK AREA THIS EVENING AND WILL THEN REMAIN
  POSSIBLE INTO THE OVERNIGHT PERIOD. OCCASIONAL CLOUD TO GROUND
  LIGHTNING WILL BE THE MAIN HAZARD WITH ANY STORMS. A FEW OF
  THE STRONGER STORMS MAY BE CAPABLE OF HAIL TO THE SIZE OF
  NICKELS AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE
  OUTLOOK AREA THROUGH THE WEEKEND. THERE WILL BE A LIMITED TO
  ELEVATED RISK FOR SEVERE STORMS ACROSS SOUTHEASTERN KANSAS INTO
  WESTERN MISSOURI SATURDAY NIGHT...WITH A LIMITED RISK
  CONTINUING INTO SUNDAY.

  AN UNSETTLED WEATHER PATTERN MAY RETURN FOR THE MIDDLE AND END
  OF NEXT WEEK WITH SCATTERED THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, May 16, 2:15 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BOLIVAR                 37.61N 93.41W
05/15/2015                   POLK               MO   911 CALL CENTER

            TREE LIMB DOWN ONTO POWERLINE.

&&

DSA

Nearby

Flash Flood Watches in Missouri, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.